Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2017, 3:41 PM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 3:41 PM CDT (20:41 UTC)
- Expired
- May 20, 2017, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN
The radar
The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:47 PM CDT | TSTM WND DMG | 8 E Ashland City, TN | DELAYED REPORT TREE AND POWER LINES DOWN ACROSS MARROWBONE LAKE RD IN JOELTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297
WUUS54 KOHX 202041
SVROHX
TNC021-037-147-202115-
/O.NEW.KOHX.SV.W.0129.170520T2041Z-170520T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
341 PM CDT SAT MAY 20 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Davidson County in Middle Tennessee...
Northern Cheatham County in Middle Tennessee...
Southern Robertson County in Middle Tennessee...
* Until 415 PM CDT
* At 341 PM CDT, a severe thunderstorm was located over Ashland City,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Springfield, Ashland City, White House, Millersville, Greenbrier,
Coopertown, Ridgetop, Joelton, Pleasant View and Beaman Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3649 8667 3642 8673 3642 8675 3640 8675
3617 8695 3626 8718 3627 8716 3628 8716
3629 8717 3630 8715 3632 8721 3642 8716
3642 8715 3645 8715 3646 8712 3647 8713
3649 8713 3652 8711
TIME...MOT...LOC 2041Z 218DEG 44KT 3628 8704
HAIL...<.75IN
WIND...60MPH
$$
051 follow-up statement
760
WWUS54 KOHX 202058
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
358 PM CDT SAT MAY 20 2017
TNC021-037-147-202115-
/O.CON.KOHX.SV.W.0129.000000T0000Z-170520T2115Z/
Davidson TN-Cheatham TN-Robertson TN-
358 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN DAVIDSON...NORTHEASTERN CHEATHAM AND SOUTHERN
ROBERTSON COUNTIES...
At 358 PM CDT, a severe thunderstorm was located near Springfield,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Coopertown,
Ridgetop, Joelton and Pleasant View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3649 8667 3642 8673 3642 8675 3640 8675
3626 8687 3635 8708 3651 8702
TIME...MOT...LOC 2058Z 218DEG 44KT 3645 8688
HAIL...<.75IN
WIND...60MPH
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:08 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 20, 2:08 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Nashville TN 208 PM CDT Sat May 20 2017 .DISCUSSION... It was a hot and humid afternoon across Mid Tn, with temps in the 80s and dews in the 60s. Numerous thunderstorms continued to develop in a band from Ms and West Al, up into Tn, along the Tn River. Isolated showers were noted farther east toward Metro. Development of deep convection will continue this afternoon as outflow boundaries from last night's storms over the Ms Valley push toward the Tn River, meeting up with max heating and a moderately unstable atmosphere. Damaging wind gusts and large hail are concerns, along with heavy downpours and localized flash flooding. The coverage will become widespread along the river within the next couple of hours, and expand eastward late afternoon through evening. Tornado potential looks low, but there will be enough shear for some storm organization, enhancing the severe threat. Our main time for severe potential across the Mid State continues to be 3 PM until midnight. With no real frontal passage and no run-to-run consistency in short range models, it is hard to nail down specific timing in any given location. It looks like the severe threat will gradually diminish late evening with loss of heating, but scattered showers and storms will be possible throughout the night. The chance for showers and mostly non- severe thunderstorms will continue into Sunday as well, especially over the east half, as the surface front finally drags across the area. By Monday, dry and pleasant conditions will be in place. Highs will be a little below normal, which will feel really refreshing. Clouds will return by Tuesday, along with at least a small chance for showers, as a system moves from the Gulf Coast across the southeast states. A more significant system, a large upper low, will bring a good chance for showers and some thunderstorms Tuesday night through Wednesday. This low will swing down from the Upper Midwest, possibly closing off over the Ohio Valley. After wet wx Wednesday, cooler air will drop in behind the system with showers slowly tapering off by late Thursday. Temps will be below normal for Wednesday and Thursday. After the low pressure moves out late week, temps will rebound quickly to normal levels Friday, and above normal next saturday as an upper ridge pops up. && .AVIATION... 18Z TAF DISCUSSION. Radar indicates developing showers and thunderstorms will impact CKV and BNA this afternoon and evening before reaching CSV later tonight. Expect rapidly changing conditions with MVFR VIS and CIGS in the stronger storms, perhaps even IFR conditions. After the initial round of convection moves through, expect light to moderate showers into tomorrow morning with the possibility of BR late. Some model guidance indicates clearing could reach CKV shortly after 12Z, and at BNA after 18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 79 58 77 57 / 80 60 20 0 10 Clarksville 68 78 54 75 55 / 80 50 10 0 10 Crossville 66 74 57 72 54 / 90 80 60 10 10 Columbia 69 78 57 76 56 / 80 60 10 10 10 Lawrenceburg 69 79 57 76 56 / 80 70 20 10 10 Waverly 67 77 55 75 56 / 80 50 10 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........05
Hazardous weather outlook, May 20, 5:08 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 508 AM CDT Sat May 20 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-211015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 508 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe storms are possible from 3 pm until midnight for all of Middle Tennessee. Damaging straight line winds, large hail and heavy rains will be the main threats. Areas that received heavy rainfall on Friday morning will be especially susceptible to flash flooding once again. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary this afternoon and evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 27
In the hours before
Special weather statement, May 20, 2:35 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT SAT MAY 20 2017
TNZ005-023-202000-
Stewart TN-Houston TN-
235 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART AND NORTH
CENTRAL HOUSTON COUNTIES UNTIL 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erin, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Erin, Tennessee Ridge, Cumberland City and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3647 8761 3640 8760 3632 8769 3635 8780
3652 8774
TIME...MOT...LOC 1934Z 214DEG 18KT 3640 8771
05Special weather statement, May 20, 2:43 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
243 PM CDT SAT MAY 20 2017
TNZ005-202015-
Stewart TN-
243 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 315
PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
3656 8763 3640 8782 3653 8804 3656 8803
3667 8795
TIME...MOT...LOC 1943Z 231DEG 35KT 3653 8788
05Special weather statement, May 20, 2:53 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Nashville TN 253 PM CDT SAT MAY 20 2017 TNZ006-202030- Montgomery TN- 253 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL 330 PM CDT... At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Clarksville, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clarksville, Palmyra, Cunningham and Woodlawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3636 8739 3643 8759 3664 8750 3664 8717 TIME...MOT...LOC 1953Z 206DEG 31KT 3647 8745 05
Special weather statement, May 20, 2:58 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Nashville TN 258 PM CDT SAT MAY 20 2017 TNZ025-026-057-059-060-202030- Hickman TN-Williamson TN-Dickson TN-Maury TN-Cheatham TN- 258 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN MAURY... NORTHWESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES UNTIL 330 PM CDT... At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over Burns, or near Dickson, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dickson, Centerville, White Bluff, Kingston Springs, Pegram, Burns, Fairview, Charlotte, Vanleer, Bon Aqua, Primm Springs and Lyles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3570 8745 3622 8747 3632 8709 3576 8708 TIME...MOT...LOC 1957Z 222DEG 38KT 3603 8732 05
Special weather statement, May 20, 3:01 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Nashville TN 301 PM CDT SAT MAY 20 2017 TNZ058-060-094-095-202030- Lawrence TN-Lewis TN-Maury TN-Giles TN- 301 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS...SOUTHWESTERN MAURY...LAWRENCE AND WESTERN GILES COUNTIES UNTIL 330 PM CDT... At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretto, or 10 miles south of Lawrenceburg, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Loretto, Summertown, Minor Hill, Ethridge, Gordonsburg, Henryville, Goodspring, Leoma and Hampshire. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3500 8745 3559 8745 3562 8705 3500 8704 TIME...MOT...LOC 2001Z 222DEG 38KT 3509 8732 05
Special weather statement, May 20, 3:38 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
338 PM CDT SAT MAY 20 2017
TNZ025>027-057-059-060-202115-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Maury TN-Cheatham TN-
338 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
SOUTHEASTERN DICKSON...NORTHWESTERN MAURY...WESTERN WILLIAMSON...
SOUTH CENTRAL CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM
CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Centerville, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Franklin, Forest Hills, White Bluff, Belle Meade, Kingston Springs,
Thompson's Station, Pegram, Burns, Bellevue, Fairview, Thompsons
Station, Primm Springs, Natchez Trace At Highway 96, Santa Fe and
Leipers Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.
LAT...LON 3569 8719 3582 8733 3614 8726 3616 8686
3580 8688
TIME...MOT...LOC 2038Z 225DEG 49KT 3581 8721
05The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 20, 2:43 PM CDT | Special Weather Statement | OHX | Stewart | 32 min |
| May 20, 2:53 PM CDT | Special Weather Statement | OHX | Montgomery | 37 min |
| May 20, 2:58 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 32 min |
| May 20, 3:01 PM CDT | Special Weather Statement | OHX | Lawrence, Maury | 29 min |
| May 20, 3:08 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 22 min |
| May 20, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 23 min |
| May 20, 3:38 PM CDT | Special Weather Statement | OHX | Williamson | 37 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Williamson | 31 min |
| May 20, 3:56 PM CDT | Special Weather Statement | OHX | Davidson | 34 min |
| May 20, 4:07 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 23 min |
| May 20, 4:14 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 31 min |
| May 20, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 28 min |
| May 20, 4:38 PM CDT | Special Weather Statement | OHX | Marshall | 37 min |
| May 20, 6:51 PM CDT | Special Weather Statement | OHX | Grundy | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.